Alert archive / Minnesota / Frost Advisories in 2021

Frost Advisory 2, NWS Duluth, MN

May 28, 20215 counties in Minnesota

NWS Duluth, MN issued this frost advisory at May 28, 2021, 3:44 PM CDT for 5 counties in Minnesota. It took effect at May 29, 2021, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 28, 2021, 3:44 PM CDT (20:44 UTC)
In effect from
May 29, 2021, 1:00 AM CDT
Expired
May 29, 2021, 9:00 AM CDT
In force
8 hr
Issued by
NWS Duluth, MN

Counties Aitkin County, MN, Cass County, MN, Crow Wing County, MN, Itasca County, MN, Koochiching County, MN

The radar

The Duluth radar (KDLH), 129 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WWUS73 KDLH 282044
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
344 PM CDT Fri May 28 2021

MNZ011-012-019>021-037-038-WIZ001>004-006>009-290845-
/O.NEW.KDLH.FZ.W.0002.210529T0600Z-210529T1400Z/
North St. Louis-Northern Cook and Lake-Central St. Louis-
Southern Lake-Southern Cook-Carlton and South St. Louis-Pine-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
Including the cities of Ely, Isabella, Hibbing, Two Harbors, 
Silver Bay, Grand Marais, Duluth, Pine City, Hinckley, Superior, 
Washburn, Bayfield, Ashland, Hurley, Grantsburg, Spooner, 
Hayward, and Phillips
344 PM CDT Fri May 28 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Portions of north central and northwest Wisconsin and 
  east central and northeast Minnesota.

* WHEN...From 1 AM to 9 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MNZ010-018-025-026-033>036-290845-
/O.NEW.KDLH.FR.Y.0002.210529T0600Z-210529T1400Z/
Koochiching-North Itasca-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-
Including the cities of International Falls, Bigfork, Walker, 
Grand Rapids, Pine River, Brainerd, Hill City, and Aitkin
344 PM CDT Fri May 28 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Koochiching, North Itasca, North Cass, South Itasca, 
  South Cass, Crow Wing, Northern Aitkin and South Aitkin 
  Counties. This includes the Tribal Lands of the Mille Lacs 
  Band, East Lake and, Big Sandy Lake areas and the Bois Forte 
  Band, Deer Creek and, Nett Lake areas.

* WHEN...From 1 AM to 9 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
617 
WWUS73 KDLH 290248
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
948 PM CDT Fri May 28 2021

MNZ026-035-036-291400-
/O.UPG.KDLH.FR.Y.0002.210529T0600Z-210529T1400Z/
/O.EXA.KDLH.FZ.W.0002.210529T0600Z-210529T1400Z/
South Itasca-Northern Aitkin-South Aitkin-
Including the cities of Grand Rapids, Hill City, and Aitkin
948 PM CDT Fri May 28 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...South Itasca, Northern Aitkin and South Aitkin 
  Counties. This includes the Tribal Lands of the Mille Lacs 
  Band, East Lake and, Big Sandy Lake areas.

* WHEN...From 1 AM to 9 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MNZ011-012-019>021-037-038-WIZ001>004-006>009-291400-
/O.CON.KDLH.FZ.W.0002.210529T0600Z-210529T1400Z/
North St. Louis-Northern Cook and Lake-Central St. Louis-
Southern Lake-Southern Cook-Carlton and South St. Louis-Pine-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
Including the cities of Ely, Isabella, Hibbing, Two Harbors, 
Silver Bay, Grand Marais, Duluth, Pine City, Hinckley, Superior, 
Washburn, Bayfield, Ashland, Hurley, Grantsburg, Spooner, 
Hayward, and Phillips
948 PM CDT Fri May 28 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
SATURDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Portions of north central and northwest Wisconsin and 
  east central and northeast Minnesota.

* WHEN...From 1 AM to 9 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MNZ010-018-025-033-034-291400-
/O.CON.KDLH.FR.Y.0002.210529T0600Z-210529T1400Z/
Koochiching-North Itasca-North Cass-South Cass-Crow Wing-
Including the cities of International Falls, Bigfork, Walker, 
Pine River, and Brainerd
948 PM CDT Fri May 28 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
SATURDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Koochiching, North Itasca, North Cass, South Itasca, 
  South Cass, Crow Wing, Northern Aitkin and South Aitkin 
  Counties. This includes the Tribal Lands of the Mille Lacs 
  Band, East Lake and, Big Sandy Lake areas and the Bois Forte 
  Band, Deer Creek and, Nett Lake areas.

* WHEN...From 1 AM to 9 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
478 
WWUS73 KDLH 290936
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
436 AM CDT Sat May 29 2021

MNZ011-012-019>021-026-035>038-WIZ001>004-006>009-291400-
/O.CON.KDLH.FZ.W.0002.000000T0000Z-210529T1400Z/
North St. Louis-Northern Cook and Lake-Central St. Louis-
Southern Lake-Southern Cook-South Itasca-Northern Aitkin-
South Aitkin-Carlton and South St. Louis-Pine-Douglas-Bayfield-
Ashland-Iron-Burnett-Washburn-Sawyer-Price-
Including the cities of Ely, Isabella, Hibbing, Two Harbors, 
Silver Bay, Grand Marais, Grand Rapids, Hill City, Aitkin, 
Duluth, Pine City, Hinckley, Superior, Washburn, Bayfield, 
Ashland, Hurley, Grantsburg, Spooner, Hayward, and Phillips
436 AM CDT Sat May 29 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 27.

* WHERE...Portions of north central and northwest Wisconsin and 
  east central, north central and northeast Minnesota.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MNZ010-018-025-033-034-291400-
/O.CON.KDLH.FR.Y.0002.000000T0000Z-210529T1400Z/
Koochiching-North Itasca-North Cass-South Cass-Crow Wing-
Including the cities of International Falls, Bigfork, Walker, 
Pine River, and Brainerd
436 AM CDT Sat May 29 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...North Cass, Koochiching, North Itasca, South Cass and 
  Crow Wing Counties. This includes the Tribal Lands of the Bois 
  Forte Band, Deer Creek and, Nett Lake areas.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this frost advisory went out at May 28, 3:20 PM CDT, 24 minutes earlier.

Area forecast discussion, May 28, 3:20 PM CDT, 24 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Duluth MN
320 PM CDT Fri May 28 2021

.DISCUSSION...(This evening through Thursday)
Issued at 242 PM CDT Fri May 28 2021

Summary: Frost Advisory and Freeze Warning starting tonight
through tomorrow morning. Fairly quiet weather ahead for the
begining of the holiday weekend. Could see some showers and
thunderstorms Sunday afternoon. Temperatures continue to warm into
next week.

High pressure, both at the surface and aloft are in control for
Friday into the early part of the holiday weekend. The surface high
pressure is centered over southern Ontario bringing
easterly/northeasterly winds with gusts to near 20 knots south of a
line from Duluth to Brainerd. Temperatures will likely reach near
the freezing mark or below as skies have cleared out and winds
decrease under the high pressure. A Freeze Warning will be issued
for the Arrowhead southward to northwestern MI. A Frost advisory
will be issued for Koochiching to Crow Wing to Washburn counties
where the winds will be slightly stronger. By Saturday morning
the high pressure will be centered over northwestern WI allowing
southerly winds to return. This will be the start of our warm up.

Next chance for showers and thunderstorms could be Sunday afternoon.
A midlevel trough moves in from the west. Southerly flow will bring
in some moisture with dew points in the low 50s. CAPE values are
less than a 1000 J/kg. Some models are indicating light
precipitation in the morning on Sunday. Regardless if any
precipitation that may fall early on, it will start the day off
cloudy. Skies will need to clear out in order to destabilize the
atmosphere. It is also worth mentioning deep layer shear is near 25-
30 knots. Any precipitation that does develop will likely be below
severe criteria.

Precipitation chances will end Sunday evening, just in time for
Memorial Day. A gorgeous holiday is on tap for Monday with warm
temperatures in the low 70s. Perfect for getting out with the
family! Temperatures will continue to warm through the rest of the
week as a surface high pressure moves in from the west.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1236 AM CDT Thu May 27 2021

VFR conditions for all terminals through the end of period of 18Z
Saturday. Winds will be out of the east/northeast 10-15 knots
with occasional gusts to near 20 knots. Winds will begin to
decrease by Friday evening still with an easterly component. By
09Z Saturday winds will switch to a more southerly wind less than
10 knots for most of the Minnesota terminals.

&&

.MARINE...
Winds will be out of the northeast 10 to 15 knots with higher
gusts to near 20 knots. Waves will be less than 2 feet. Winds will
be decreasing this evening to near 10 knots keeping waves less
than 2 feet. Conditions will continue into Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  31  64  44  62 /   0   0  20  50
INL  35  69  46  70 /   0  10  30  70
BRD  35  66  48  70 /   0  10  40  50
HYR  31  66  43  62 /   0   0  10  30
ASX  30  66  42  63 /   0   0  10  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Freeze Warning from 1 AM to 9 AM CDT Saturday for WIZ001>004-008-
     009.

     Frost Advisory from 1 AM to 9 AM CDT Saturday for WIZ006-007.

MN...Freeze Warning from 1 AM to 9 AM CDT Saturday for MNZ011-012-
     019>021-037.

     Frost Advisory from 1 AM to 9 AM CDT Saturday for MNZ010-018-025-
     026-033>036-038.

LS...None.
&&

DISCUSSION...Eagle
AVIATION...Wolfe
MARINE...Eagle
Hazardous weather outlook, May 28, 3:37 PM CDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
337 PM CDT Fri May 28 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-292045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
337 PM CDT Fri May 28 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Freeze Warnings and Frost Advisories are in effect for all of
northeast Minnesota and northwest Wisconsin tonight into Saturday
morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are possible on Sunday. The chance for
severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-150-292045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
337 PM CDT Fri May 28 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are possible on Sunday. The chance for
severe storms is low.

PA

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:44 PM CDTFreeze WarningDLHAitkin, Carlton, Cook, Itasca, Lake, Pine and 1 more17 hr

Nearby

Frost Advisories in Minnesota, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.